Side effects of Humira, Enbrel or other similar rheumatoid arthritis drugs may increase the risk of developing central nervous system conditions, such as optic neuritis and multiple sclerosis, according to the findings of new research.
In a study published this week in the medical journal JAMA Neurology, researchers from the Mayo Clinic found that individuals taking medications that are part of a class of drugs known as tumor necrosis factor (TNF) inhibitors had a three-fold risk of developing central nervous system (CNS) events, including multiple sclerosis.
TNF inhibitors are common therapies for certain autoimmune diseases, including rheumatoid arthritis, juvenile arthritis, psoriatic arthritis, ulcertaitve colitis, Chrohn’s disease and others. Some of the best selling drugs in the U.S. are part of this class, including Humira, Enbrel, Remicade, Cimzia and Simponi, generating sales that are projected to reach more than $40 billion a year by 2026.
A link between TNF inhibitor exposure and inflammatory CNS has been observed in the past, but was poorly understood. Therefore, researchers set out to investigate the link and potential side effects associated with the medications.
Researchers conducted a case-controlled study involving 212 patients with inflammatory CNS events. Patients were treated at three Mayo Clinic locations in Rochester, Minnesota; Scottsdale, Arizona; and Jacksonville, Florida between January 1, 2003, and February 20, 2019.
Patients were included if they had a diagnosed autoimmune disease and were prescribed TNF inhibitors for rheumatoid arthritis, psoriasis, Crohn disease, and ulcerative colitis and matched with a control.
According to the findings, those who took TNF inhibitors had three times the risk of developing a CNS event. However, if the patient had the autoimmune disease rheumatoid arthritis, their risk increased to five-fold.
Taking TNF inhibitors was linked to an increased risk of an inflammatory CNS event. Patients in both the autoimmune disease group and the control group developed CNS events if they were taking the TNF inhibitor. Roughly 60% of patients in the autoimmune group and 40% in the control group developed a CNS event.
The data indicates the association was similar for both inflammatory demyelinating and non-demyelinating central nervous system events.
The body makes a substance called tumor necrosis factor and keeps it at a steady level, but when a person has autoimmune disease the body stops regulating it. This can lead to inflammation, pain, swelling or feeling ill.
TNF drug are designed to help stop inflammation and contain antibodies made in a lab from human or animal tissue. They are injected into the body to help block inflammation.
CNS events which occurred after taking drugs like Humira, included multiple sclerosis, optic neuritis, transverse myelitis, and neuromyelitis optica spectrum disorder. There were also reports of non-demyelinating CNS events like neurosarcoidosis and CNS vasculitis.
Prior studies have shown drugs like Humira were linked to increased risk of nerve damage to the eye, known as peripheral neuropathy. Another study, published by the Institute for Safe Medication Practices, indicated drugs like Humira and Enbrel caused more injuries to patients than any other drug in 2014.
Researchers hypothesize TNF inhibitors may worsen an immune response that is already abnormal, thus triggering a CNS event in patients with certain types of autoimmune diseases.
The study does not prove a direct cause and effect, but simply strengthens a link that was already seen. It may be that some autoimmune diseases are more severe and taking TNF inhibitors can lead to this result.
“In this study population, TNF inhibitor exposure in patients with autoimmune diseases appeared to be associated with an increased risk of both inflammatory demyelinating and nondemyelinating CNS events,” the researchers wrote. “Further research is needed to explore whether this association indicates de novo inflammation or exacerbation of already aberrant inflammatory pathways.”